39 year old CC: Syncope while playing tennis

EMS is called to a tennis club to assess a 39 year old male who experienced a syncopal episode while playing tennis.

On arrival, the patient is lying down on the ground next to a bench. He appears lethargic and pale. Bystanders are laying ice cold towels around his head and chest and tell you they think he’s suffering from heat exhaustion.

Radial pulses are slow and barely palpable.

The patient is transferred to the gurney and the patient is relocated to the back of the ambulance.

The patient is oriented to person, place, and time. He does not remember fainting but understands that it occurred.

He admits to mild chest discomfort and nausea.

Past medical history is significant for Hodgkin’s Lymphoma.

Vital signs are assessed.

Resp: 16
Pulse: 30
BP: 74/46
SpO2: 100 on RA

The cardiac monitor is attached.


A 12-lead ECG is captured.


A rhythm change is noted on the monitor.


With the rhythm change the vital signs are reassessed.

Resp: 16
Pulse: 60
BP: 98/62
SpO2: 100 with supplemental O2

What do you think is going on with this patient?

*** UPDATE ***

By popular request, here’s the 12-lead ECG captured after the rhythm change.

21 Comments

  • akroeze says:

    Initial rhythm strip I would call untypeable second degree AVB.Second rhythm strip appears to have 1:1 AV conduction.So transient second degree AVB. I'd want to know what a followup 12 lead looked like with the new rhythm to see how much of the ischemia was related to the profound bradycardia. On of those "Is bradycardia causing ischemia or is ischemia causing bradycardia" situations.If I had to guess (just a guess) this patient is having an infarct that is involving the area of the AV node so it is getting tempermental. Judging by the II to aVF to III progression it is probably involving the right ventricle.

  • Christopher says:

    I agree with akroeze and would say 2nd AVB in #1 and Brady in #2. Odd P-axis so some sort of ectopy. Since we have elevation in III and aVF, I'm thinking IWMI and RCA occlusion playing with the AV node and other areas on the RV. Ok, so yeah I still agree w/ akroeze.ASAx4, IV w/ bolus, O2, STEMI alert, V4R/V5R, get my pads handy for pacing if a high degree block returns and he becomes unstable.

  • Anonymous says:

    First rhythm strip seems like a junctional rhythm to me, given what appears to be regular but slow rate and what looks like inverted p waves.Second rhythm strip looks like accelerated junctional rhythm as the p waves are still inverted and the qrs nice and narrow.STEMI alert to be called in. Likely right ventricle or septal infarct.Aspirin, beta blocker, clopidogrel, O2.Nitroglycerin and morphine should be used with caution in case the RV is dependent on preload for ejection, given likely ischemia/infarct in this area.Pacing ready, but also atropine if brady returns since QRS narrow and vagal blocking may help.Eric

  • Anonymous says:

    I would like to see the 12-lead after the rythem changed. if the ischemia was caused by the bradycardia the ST changes should improve.

  • Mike says:

    Great Case..My two cents:- Initial rhythm looks like 3rd. degree (or 2 II with 2:1 conduction) either way symptomatic so O2, ASA, IV and TCP pads on fast- 12 lead looks like IWMI (III, aVF elevated with depression in I, aVL, would definitely like to see V4R, V5R)- post conversion 12 lead would be nice and may help resolve the what came first ischemia or bradycardia issue.My guess is infarct (IWMI) so STEMI activation a must.

  • Tony B says:

    Great case. i agree that initial rhythm looks like second degree AV block.12 lead looks like patient is having an inferior MI with reciprocal changes seen in 1 & AVL. which the syncopal episode will make sense, strip after 12 lead is a junctional rhythm, hence the inverted P waves.Based on inferior MI and the BP after 12 lead I would go with fluids. also a good idea to do a RIGHT sided EKG at least with lead V4.I would probably withhold nitro, or wait till i have a BP of over 100 systolic,Again great case, keep em coming.

  • Tom B says:

    Great comments! You're definitely all on the right track.This is an old case (back from when I used to crop out the computerized interpretive statements in my 12-lead class).I have the follow-up 12-lead ECG from the rhythm change but part of the interpretive statement is missing.Tom

  • The rhythm strip shows negative P waves with a constant PRI ofr 180 msecs. This suggest low artial origin. On the 12 lead ECG the P waves on the leads V4-V6 are also negative, this suggest that the atrial origin comes from the left atrium. The sudden drop of QRS is suggestive of 2o AVB. The ST elevation on leads III and AVF with vector of ischemia in leads I and AVL is suggestive of IMI. This then is Low Atrial Rhythm with 2o AVB and IMI.

  • Tom B says:

    Well stated, Ramon Estrella!Tom

  • Amanda W says:

    The EKGs and hx from this patient screams Brugada syndrome to me. From the very first 3 lead you can see the classic coved ST segments associated with Brugada (especially in III). The pt is also male which increases the chances that it is Brugada.
    I believe this pt has Brugada syndrome and must be monitored incase the rhythm deteriorates to vfib.

  • anonymous EP doc says:

    Firstly, Amanda, there is NO way this is Brugada anything. One does dot diagnose Brugada from anything except a 12 lead that includes precordial leads.  It is based on the morphology of ST segments in the precordial leads only.  the ECGs are consistent with an acute coronary event, namely an acute inferior MI, with transient 2:1 AV block secondary to that. 

  • Aharon says:

    we know that after a phsical exeration (a hard sport action) people can do a arrythmia and even contraction os the blood vassels  , it can be some thing like that  , but I , in that time I think that we have to monitor about vital signs  and feelling and chest pain , couse we see that the puls come up to 60 and BP are grow , we make vein line  give O2 and monitorring him on the way to hospital

  • Alex says:

    I think this is an inferior MI with intermittent second degree heart block (2:1). 70% of patient are right-dominant, which means the RCA supplies the AV nodal branch. Therefore, it seems likely this patient's RCA is occluded. Furthermore, it is probably Mobitz type 1 as the problem seems to be with the AV node, not the His bundle, as the His bundle typically receives a dual blood supply, from the AV nodal branch and also from a septal branch of the LAD.
    I agree the p waves suggest a different atrial focus than the SA node. 

  • Crystal says:

    Certainly looks like an inferior wall MI with a high grade AV Block. I am going to go out on a huge limb here: wouldn’t his Hx of lymphoma put him at an increased risk for thrombosis? Maybe a clot coupled with an exertion induced vasospasm could explain the transient nature of the event?

  • alex says:

    se trata de una arritmia cardiaca compatible con enfemedad del nodo sinusal , mostrando ritmo auricular bajo con trv en cara inferior + hvi posible stemi inferior

  • platelet says:

    First rhythm is 2:1 AVB secondary to inferior STEMI. On the second rhythm strip and 12-lead the block is resolved.
    Once I've had a similar case, with a fiftysomething male who had a inferior STEMI, secondary third degree AVB which first manifested in a Adams-Stokes attack. We managed to get him to the hospital with repeated doses of atropin, but he died in the cathlab and they could not resuscitate him.

  • scmedic says:

    First strip is a 2nd Degree block with 2:1 conduction. Second strip is Sinus Brady with flipped P waves. Based only on the Rhythm strips. Not including the possibe STEMI on EKG #1

  • Lionel Powell says:

    First is a 3rd degree and the second is a acelerated junctional.

  • Darryl Hoke says:

    I'd like to know more about the patient's hx especially the medications he's been taking.  This may be a reactionary rhythm due to an underlying condition ie: hyperkalemia caused by medication toxicity.  Has his renal function changed due to treatment for Hodgkin's Lymphoma?  Did the exersion of tennis cause hi electrolytes to go bonkers?  Abnormalities on the rhythm strip can mimic known arrythmias and be caused by something entirely different.  Narrow complex bradycardias can be difficult to diagnose.

  • PO Jansson says:

    It looks like de Winters t-wave.

  • brad says:

    Just by looking at the initial strip a 3rd degree av block is present and given the patientls presentation this has the potential to become a priority 1 patient fast and in a hurry. The initial 12 lead screams inferior elevation with reciprical changes. And safe to say initial vitals would go perfectly with initial 12 lead. Hopefully the rhythm change back into a junctional rhythm of sorts is the bodies way of trying to correct a major problem. Working the patient up for stemi referral is top priority at this point. 2 lg iv titrate fluids asa 324mg and o2 and HAUL ASS!!! I would put the pads on if nothing else to stay ahead of the game. Also consider zofran (watch qt/qtc) and fentanyl depending on txport times and vitals

Leave a Reply

Your email address will not be published. Required fields are marked *